Posted 10/13/2020 5:55 PM (GMT -6)
I started using melatonin in March of this year (2020) because I'd gotten onto a poor sleep schedule--sleeping in late till nearly noon most days, then not feeling sleepy at a normal bedtime hour and staying awake reading or surfing the net till 4 or 5 a.m. and then sleeping till noon again--day after day. A cousin suggested melatonin as it had worked for her to remedy "jet lag." (I'm 77 and the cousin is 66.)
Meanwhile other things were occurring: I was having teeth extracted and the dentist had me on amoxicillin at least twice, and amoxicillin is well known to cause diarrhea, so when I had diarrhea back in March and April, I assumed it was from the amoxicillin (and in part it may have been). The tooth extractions were in April and again in July.
The diarrhea started in April and continued for three months, even after the courses of amoxicillin had ended, but I thought there might be residual effects of the amoxicillin so I didn't expect an immediate cessation of the diarrhea. But eventually I felt worried and tried to get my regular doctor to do something, but it was during the worst of the pandemic so all consultations were by telephone. I was asked to provide a stool sample and the results of that were "inconclusive" and a short time later I was asked to provide another stool sample and the results of that one were again "inconclusive." Meanwhile there were the tooth extractions, more amoxicillin, and azithromicin for bronchitis off and on, so I didn't know what to blame for the diarrhea!
Meanwhile I had fallen into the habit of taking the melatonin every night because it did such a nice job of getting me back onto a sensible sleep schedule--putting me to sleep and keeping me asleep--usually at least 7 hours of non-stop sleep every night. And I did check the Internet about possible diarrhea caused by melatonin but diarrhea was not mentioned as a side effect, nor was it mentioned on the bottle.
For a brief period in June or July I stopped the melatonin and the diarrhea also stopped, but again there were other things starting and stopping--amoxicillin for dental work,, etc. so I was never sure what made the diarrhea stop briefly..
Anyway, with the exception of those few days in July when I was without diarrhea (and without melatonin) I have had non-stop diarrhea ever since early April--and we are now in the middle of October. I had begun to think I would have diarrhea permanently!
As I read the other comments in this thread, however, my own case has not been nearly as bad as some others. There has never been a bit of cramping, never any sick feeling, no nausea, no fever, no sweats--nothing at all that I would have to describe as symptoms of stomach problems, and the bowel movements are no more often than usual--it's just that the bowel movements have been so liquid. What I can say is that I have had the experience of a bowel movement which is all diarrhea, I leave the bathroom and within 30 seconds I feel that more is coming and it's so urgent that I can barely make it back to the toilet in time. Of course that's not normal, but there's never been pain or cramping--just sudden urgency. But that "sudden urgency" only occurred twice in the six months that have passed since April.
By the way, a few months ago I did try that so called BRAT diet: banana, rice, applesauce and toast--till those foods were coming out of my ears--but with absolutely no effect, nor did Kaopectate, Pepto-Bismol or Imodium do a bit of good.
For the last two nights I have not used the melatonin and I plan to stay off it for the next week. There was diarrhea today but only a little. For the past two nights I've slept just fine without the melatonin
I went on line a few minutes ago and found this thread, which is encouraging to me, but my question is why the other sites on this subject don't mention diarrhea as a possible side effect, and why is there no warning of diarrhea on the bottle? On the amoxicillin tablets bottle it states "May cause diarrhea," so why isn't that on the melatonin bottles?
I will return in a few days with whatever result I manage to achieve by not using the melatonin.